Article Text

PDF

Pupillary distortion after contact transscleral diode laser cyclophotocoagulation
  1. TORSTEN SCHLOTE,
  2. MATTHIAS DERSE,
  3. HANS-JÜRGEN THIEL,
  4. BENEDIKT JEAN
  1. Department of Experimental Ophthalmic Surgery, University Eye Hospital, Tübingen, D-72076, Germany
  1. Dr T Schlote, University Eye Clinic, Universitäts-Augenklinik, Schleichstrasse 12, Tübingen, D-72076, Germany

Statistics from Altmetric.com

Editor,—In recent years, transscleral contact diode laser cyclophotocoagulation (TCDLC) has been shown to be efficient in successfully lowering the intraocular pressure in different types of glaucoma.1-5 Reported success rates by various criteria ranged from 38% to 85%. Mostly, a fixed distance from the corneoscleral limbus with a specially designed contact probe without visualisation of the ciliary body is used.

Complications reported so far include phthisis, chronic hypotony, corneal graft decompensation, macular pucker, cystoid macular oedema, hyphaema, vitreous haemorrhage, loss of visual acuity, retinal detachment, conjunctival burns, uveitis, and ocular pain.1-5

However, with the increasing use of TCDLC, more complications may be observed. This report describes pupillary distortion, a previously unreported complication.

CASE REPORT

A 32 year old man with bilateral juvenile glaucoma since 1987 was referred to our hospital. Trabeculotomy and cyclocryotherapy had been performed in both eyes. In June 1997 visual acuity of the right eye was 20/20 and of the left eye 20/400. Intraocular pressure (IOP) of the right eye was between 12 and 45 mm Hg under maximal medical treatment. IOP of the left eye was normal. Examination of both eyes revealed focal scleral thinning due to cyclocryotherapy. Gonioscopy revealed a wide open angle with poor pigmentation and dysgenesis of the trabecular meshwork.

We performed TCDLC (Oculight SLx 810 nm, G-probe: 600 μm quartz fibre probe Iris Endoprobe, Iris Medical Instruments Inc, CA, USA) under local anaesthesia. The patient received 10 applications using 2 W for 2 seconds per application. Postoperatively, IOP ranged between 8 and 15 mm Hg. No medical treatment was needed during the following 8 months.

In February 1998, the IOP in the right eye increased again and could not be controlled by medication. TCDLC was repeated. Although IOP decreased postoperatively to normal values, 3 months later IOP increased to 38 mm Hg.

TCDLC was repeated a second time using the same application variables with eight spots. In the 2 o'clock position a so called “pop” effect (disruption of tissue) occurred. Postoperatively, visual acuity has not changed. IOP decreased to normal values under reduced topical medication. The patient was seen in our outpatient department 6 weeks later. Cells persisted in the anterior chamber and a pupillary distortion was observed toward the 2 o'clock position, where the “pop” effect had occurred (Fig 1). A pigment defect of the peripheral iris was seen in transillumination (Fig 2).

Figure 1

Distortion of pupil after transscleral diode laser cyclophotocoagulation. A “pop” effect occurred at the 2 o'clock position.

Figure 2

Transillumination showed a defect of the peripheral iris.

COMMENT

It appears likely that pupillary distortion in this patient was the result of a peripheral iris injury, caused by an anterior displacement of the laser spot. The “pop” effect was caused by the disruption of the iris pigment epithelium.

TCDLC using the G-probe is applied at the distance of 1.2 mm posterior to the surgical limbus, parallel to the visual axis, without visualisation of the ciliary body. At least three aspects should be taken into account in the discussion of causes for the displacement of laser spots during TCDLC. (1) Even in normal, emmetropic eyes, the anterior margin of the ciliary body varies between 1.5 and 2 mm depending on the meridian.6 (2) Individual variations in the anatomical location of the pars plicata of the ciliary body may exist in normal and, especially, in eyes affected by juvenile glaucoma. (3) Bloom and Weber have demonstrated, in human necropsy eyes, that relatively small changes in probe orientation may result in peripheral iris involvement.7

Our observation supports the need for online control of the induced tissue reaction and visualisation of the ciliary body itself. In our opinion this may become an important step on the way to standardise transscleral cyclophotocoagulation and also to improve efficiency and safety. The possibility of pupillary distortion as a complication of transscleral cyclophotocoagulation should be kept in mind.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.